Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Las Vegas, NV

August 2, 2005Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2005, 4:54 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2005, 4:54 PM MST (23:54 UTC)
Expired
Aug 2, 2005, 5:30 PM MST
In force
36 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Cedar City radar (KICX), 132 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2005-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2005-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3210 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 022354
SVRVEF
AZC015-NVC003-030030-
/O.NEW.KVEF.SV.W.0056.050802T2354Z-050803T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
454 PM PDT TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  EXTREME NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES THE CITY OF MESQUITE

* UNTIL 530 PM PDT(530 PM MST)

* AT 449 PM PDT(449 PM MST)...TRAINED WEATHER SPOTTERS REPORTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR LITTLEFIELD...OR
  ABOUT 6 MILES NORTHEAST OF MESQUITE...AND MOVING NORTHEAST AT 5    
  MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLEFIELD BY 525 PM PDT(525 PM MST)

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3684 11426 3666 11410 3686 11372 3706 11393
      3699 11403 3684 11404

$$
SC
1 follow-up statement
000 
WWUS55 KVEF 030013
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 PM PDT TUE AUG 2 2005

AZC015-NVC003-030030-
/O.CON.KVEF.SV.W.0056.000000T0000Z-050803T0030Z/
MOHAVE AZ-CLARK NV-
511 PM PDT TUE AUG 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM PDT(530 PM
MST) FOR EXTREME NORTHEASTERN CLARK AND NORTH CENTRAL MOHAVE
COUNTIES...

AT 504 PM PDT(504 PM MST)...TRAINED WEATHER SPOTTERS REPORTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED NEAR LITTLEFIELD...OR ABOUT 14 
MILES NORTHEAST OF MESQUITE...MOVING NORTHEAST AT 15 MPH. THIS STORM 
WILL CONTINUE TO IMPACT LITTLEFIELD NORTHEAST TO THE UTAH BORDER 
ALONG INTERSTATE 15.

DAMAGING WINDS UP TO 61 MPH WERE REPORTED IN MESQUITE WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 3684 11426 3666 11410 3686 11372 3706 11393
      3699 11403 3684 11404

$$
SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:20 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 2, 3:20 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT TUE AUG 2 2005

.SYNOPSIS...HIGH PRESSURE TO THE EAST OF THE SOUTHERN GREAT BASIN
AND MOHAVE DESERT WILL CONTINUE TO KEEP MOIST AND UNSTABLE
CONDITIONS ACROSS THE REGION. THIS WILL RESULT IN SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA INTO THE END OF
THE WEEK.
&&

.SHORT TERM...UPPER TROUGH MOVING ACROSS THE PACNW HAS BROUGHT A
MORE WESTERLY AND DRIER FLOW TO THE WESTERN PORTION OF THE CWA...
HOWEVER LITTLE EFFECT ON THE EASTERN PORTION. CONVECTION HAS ONCE
AGAIN FIRED OFF ACROSS MAINLY LINCOLN/CLARK/MOHAVE COUNTIES WITH
LOCALIZED HEAVY RAIN AND SOME HAIL REPORTS. MAIN AREA OF CONCERN
WILL CONTINUE TO BE THE ABOVE AREA FOR THE NEXT SEVERAL HOURS AS
-2/-4 LI REMAIN OVER THE AREA THROUGH THE EVENING HOURS WITH CAPE
VALUES PUSHING 1600 J/KG OR GREATER. BY WEDNESDAY UPPER TROUGH TO
HAVE SHIFTED EAST WITH RIDGE BUILDING BACK OVER THE CWA BY 00Z
THURSDAY AND THEN REMAINS OVER THE AREA INTO THURSDAY WITH THE
CENTER OVER NV/UT BY 00Z FRI. ALTHOUGH DO NOT BELIEVE MUCH WESTWARD
MOVEMENT OF MOISTURE WILL BE SEEN ON WEDNESDAY WITH MAIN AREA
SIMILAR TO TODAY...BY THURSDAY...PATTERN SHOULD ALLOW MOISTURE TO
PUSH FURTHER WEST AND WILL BROADEN THE AREAL COVERAGE OF
THUNDERSTORMS FOR THURSDAY AFTERNOON. OVERALL HAVE KEPT POPS IN THE
ISOLATED/SCATTERED CATEGORY...BUT MAY NEED TO BUMP MOUNTAIN POPS UP
LATER. WITH THE AFTERNOON CONVECTION...DAYTIME HEATING TO BE LIMITED
WITH MOST READINGS RUNNING NEAR TO SLIGHTLY BELOW NORMAL.

.LONG TERM...LONG RANGE MODELS CONTINUE TO KEEP HIGH OVER THE DESERT
SOUTHWEST THROUGH THE FIRST OF NEXT WEEK. MOISTURE SHOULD RETURN TO
THE WESTERN PORTIONS OF THE AREA BY FRIDAY...AND WITH LIGHT FLOW
ALOFT UNDER RIDGE TO KEEP MOISTURE WILL THEN REMAINING OVER THE CWA
THROUGH THE LONG TERM. THUS MOISTURE/UNSTABLE AMS TO KEEP MAINLY
DIURNAL THUNDERSTORM CYCLE GOING THROUGH THE PERIOD. TEMPS TO REMAIN
NEAR TO SLIGHTLY BELOW NORMAL.
&&

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
AFTERNOON AND EVENING CONVECTION TO BE MAINLY OVER THE PEACH
SPRING/MORMON MESA CORRIDORS WITH ISOLATED ACTIVITY ON THE EASTERN
PORTION OF THE DAGGETT APPROACH. THUNDERSTORMS MAY PRODUCE STRONG
OUTFLOW BOUNDARIES WHICH WILL HAVE TO BE WATCHED OVERNIGHT FOR
ERRATIC WIND SHIFTS IN THE KLAS VALLEY.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

JENSEN
Hazardous weather outlook, Aug 2, 11:00 AM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1100 AM PDT TUE AUG 2 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-031800-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1100 AM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TUESDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A
LINE FROM CENTRAL SAN BERNARDINO COUNTY CALIFORNIA...TO INDIAN
SPRINGS NEVADA...TO CALIENTE NEVADA. SOME OF THE STORMS WILL LIKELY
PRODUCE HAIL...STRONG WINDS...AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEKEND. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:09 PM MSTSevere Thunderstorm WarningVEFMohave70 min
Aug 1, 8:49 PM MSTSevere Thunderstorm WarningVEFMohave44 min
Aug 1, 10:29 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 2, 1:06 PM MSTFlash Flood WarningVEFMohave114 min
Aug 2, 1:23 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 2, 1:36 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Aug 2, 2:56 PM MSTSevere Thunderstorm WarningVEFMohave25 min
Aug 2, 10:26 AM MSTFlash Flood WarningVEFLincoln3 hr
Aug 2, 12:26 PM MSTSevere Thunderstorm WarningVEFClark49 min
Aug 2, 4:09 PM MSTSevere Thunderstorm WarningVEFClark44 min
Aug 2, 4:47 PM MSTSevere Thunderstorm WarningVEFClark45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.